Application of polynomial preconditioners to conservation laws

Bernardus J. Geurts, R. van Buuren, H. Lu

    Research output: Contribution to journalArticleAcademicpeer-review

    4 Citations (Scopus)


    Polynomial preconditioners which are suitable in implicit time-stepping methods for conservation laws are reviewed and analyzed. The preconditioners considered are either based on a truncation of a Neumann series or on Chebyshev polynomials for the inverse of the system-matrix. The latter class of preconditioner is optimal in a space of polynomials of certain degree if the matrix has only real eigenvalues and a non-singular system of eigenvectors. The preconditioning can be applied to any convergent splitting of the system matrix, i.e. to any classical implicit time-stepping method for conservation laws that is based on a quasi-Newton iteration. An efficient implementation based on SSOR is presented and the approach is applied to simulations of the viscous unsteady Burgers equation and to inviscid steady flow around an airfoil in two spatial dimensions to illustrate the method in large-scale computations. For viscous flows the efficiency increase due to preconditioning is considerable.
    Original languageEnglish
    Pages (from-to)403-426
    Number of pages24
    JournalJournal of engineering mathematics
    Issue number38
    Publication statusPublished - 2000


    • aerodynamic flows
    • implicit timestepping
    • METIS-140532
    • Conservation laws
    • IR-85954
    • Polynomial preconditioning


    Dive into the research topics of 'Application of polynomial preconditioners to conservation laws'. Together they form a unique fingerprint.

    Cite this